This site is intended for health professionals only!

Published on 13 February 2008

Share this story:

Allergy warning over Baxter drug

teaser

US government regulators have told doctors to switch patients from a blood thinner made by Baxter International after they received hundreds of reports of people having allergic reactions.

The Food and Drug Administration said it has received 350 reports already this year of side effects experienced by people using heparin, including vomiting, nausea and breathing difficulties.

The agency said that four people have died while taking the drug, although it stressed that it was not clear if the drug was to blame.

In all of 2007, the FDA only received 100 reports of problems with the drug.

Before the FDA’s announcement, Baxter had said it would stop manufacturing multiple-dose vials of its injectable heparin.

The move came after the company voluntarily recalled nine lots of the vials after finding out dialysis patients had allergic reactions to it. Their problems ranged from dizziness and fainting to a racing heart beat.

The company said that the problems are not limited to the nine lots in the recall, and government inspectors are examining Baxter’s manufacturing sites to locate the source of the problems.

The FDA said it had considered a recall, but decided not to because it would create a dangerous shortage of the drug, as Baxter’s treatment accounts for about half the US supply.

Instead, the FDA warned doctors to use it with “caution when medically necessary”.

Copyright © PA Business 2008

Food and Drug Administration



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine